Hail, Candler
- When
- July 9, 1:12 PM EST to 1:14 PM EST
- Where
- Candler County, 1.38 mi N of Metter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.420, -82.070
The public reported quarter sized hail at Willow Lake golf course.
A well defined surface trough progressed eastward across southeast Georgia in the early to mid afternoon hours. This feature helped to promote thunderstorm development and a few of the thunderstorms produced damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A well defined surface trough progressed eastward across southeast Georgia in the early to mid afternoon hours. This feature helped to promote thunderstorm development and a few of the thunderstorms produced damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 9, 1:04 PM EST, 8 minutes earlier.
Area Forecast Discussion
National Weather Service Charleston SC
204 PM EDT SAT JUL 9 2016
.SYNOPSIS...
A trough will prevail across the interior Carolinas today. A weak
cold front will stall north of the area Sunday into Monday before
gradually shifting northward and dissipating during the middle of
next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection/thunderstorms: Latest radar trends showing that the
preferred region for convection runs from the Charleston
area...westward through the center of the forecast area well into
our GA region. Seems best convergence and low level boundaries lie
across mainly the southern half of the forecast area. Have
continued chance pops much of the rest of the day. Again, given
CAPES 2500-3500 J/Kg, Downdraft CAPES over 1000 J/Kg and mid level
lapse rates 7-7.5 C/Km, isolated severe continues to be possible
today. Main threat with strong to severe storms will be damaging
straight line winds. Small hail also possible.
Temperatures: Given convection fired earlier than expected, which
impacted cloud cover across the area, temperatures are running
cooler than expected for this time, particularly in the area where
the heat advisory is active. Have left the Heat Advisory going,
but confidence is now lower. In fact, heat indices are running
around 110 in SE GA area, not in the Heat Advisory. Nudged max
temps back a deg or two, especially around the Charleston area
where clouds have kept temps lower. However, Still expect mid to
upper 90s most areas, isolated spots around 100 possible.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Tonight: Warm and humid conditions will persist. There will be a
risk for isolated showers/tstms throughout the night, but pinning
down any particular location is proving difficult. Will carry 20%
pops through the night to cover this possibility. Lows will range
from the upper 70s inland to the lower 80s the coast, with mid 80s
along the beaches and in Downtown Charleston. Heat indices at the
coast could remain in the upper 80s to lower 90s into early Sunday
morning.
Sunday through Tuesday: High pressure centered in the Gulf of
Mexico will prevail through Monday while another high in the
Atlantic will persist through Tuesday. Meanwhile, a cold front
will stall near near the NC/SC border Sunday and Monday, then move
northward and dissipate on Tuesday. An trough will develop across
the interior Carolinas late Tuesday.
Temperatures will remain above normal each day; in the mid 90s.
Models hint that some spots may get minimal relief with highs 1-2
degrees lower by Tuesday. These temperatures combined with high
humidity levels will lead to heat indices around 105 degrees across
our SC counties and around 108 degrees for our GA counties on
Sunday. Thus, Heat Advisories are possible for some of our GA
counties. Heat indices trend downward slightly on Monday and
Tuesday, so heat advisories look less likely both of those days.
The heat and high humidity will generate showers and thunderstorms,
mainly each afternoon and evening. Better convective coverage and
stronger storms appear likely on Sunday. This is due to the
stalled cold front to our north and a weak wave (circling around a
mid-level disturbance centered over the lower MS valley) clipping
our area late in the day. The best storm coverage appears to
remain over our SC counties Monday and Tuesday, as the front moves
northward and an interior trough develops. A few storms each day
could produce damaging wind gusts.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A stationary front will shift northward and dissipate Tuesday night.
Chance POPs are in the forecast each afternoon. Southwest flow aloft
should allow for greater coverage of convection, which may help to
limit high temperatures each afternoon. Though, the synoptic pattern
still supports temperatures a few degrees above normal.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
Rest of this afternoon: Chances for convection/thunderstorms to
impact either site are too low to put confidently in the TAFS at
this point. Will continue to monitor. If storms do occur, they
will have the potential to be strong/severe with damaging straight
line winds, possibly small hail.
Extended Aviation Outlook: Brief flight restrictions are possible
with afternoon/early evening showers and thunderstorms.
&&
.MARINE...
This afternoon: South to southwest winds will prevail.
Winds will increase this afternoon as wind fields increase in
response to a tightening pressure gradient. Winds look to peak
15-20 kt most legs with seas 2-4 ft. Could see some localized wind
gusts to 25 kt, especially along the Charleston County beaches,
but gust duration looks infrequent enough that a Small Craft
Advisory is not needed. Thunderstorms will have the chance to
produce strong gusty winds today.
Tonight: Nocturnal surging of 15-20 kt is likely for all legs
outside of the Charleston Harbor. Seas will average 3-5 ft.
Sunday through Wednesday: High pressure centered in the Gulf of
Mexico will prevail through Monday while another high in the
Atlantic will persist through the middle of next week. Meanwhile, a
cold front will stall to our north Sunday and Monday, then move
northward and dissipate. This synoptic setup will favor south to
southwest winds for the entire period. Seas will range from 2-4
feet, highest near the Gulf Stream.
&&
.CLIMATE...
Record High Temperatures for July 9:
KCHS: 103 set in 1986.
KCXM: 99 last set in 1986.
KSAV: 103 set in 1986.
All time record highs:
KCHS: 105 set August 1, 1999.
KCXM: 104 set June 2, 1985 and June 24, 1944.
KSAV: 105 set July 12, 1879 and July 20, 1986.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ118-119.
SC...Heat Advisory until 8 PM EDT this evening for SCZ043>045-
047>052.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...RFM
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 639 AM EDT SAT JUL 9 2016 GAZ118-119-SCZ043>045-047>052-101045- INLAND CHATHAM-COASTAL CHATHAM-INLAND COLLETON-DORCHESTER- INLAND BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON- COASTAL JASPER-TIDAL BERKELEY- 639 AM EDT SAT JUL 9 2016 ...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY HAZARDS. THE RISK FOR SEVERE THUNDERSTORMS WILL BE THE GREATEST BETWEEN 1 PM AND 7 PM. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. AMZ330-350-352-354-374-GAZ087-088-099>101-114>117-137>141-SCZ040-042- 101045- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-LONG-INLAND LIBERTY-COASTAL LIBERTY- INLAND MCINTOSH-COASTAL MCINTOSH-ALLENDALE-HAMPTON- 639 AM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY HAZARDS. THE RISK FOR SEVERE THUNDERSTORMS WILL BE THE GREATEST BETWEEN 1 PM AND 7 PM. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1210 PM EDT SAT JUL 9 2016
SCZ050-091645-
CHARLESTON SC-
1210 PM EDT SAT JUL 9 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
UNTIL 1245 PM EDT...
AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BEARS BLUFF...OR 11 MILES NORTH OF EDISTO
BEACH...MOVING SOUTHEAST AT 25 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
CEASE. MOVE INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HOLLYWOOD...SEABROOK ISLAND...KIAWAH ISLAND...MEGGETT...ROCKVILLE...YONGES
ISLAND...BEARS BLUFF AND WADMALAW ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3260 7999 3253 8013 3252 8016 3253 8021
3252 8023 3265 8037 3274 8022
TIME...MOT...LOC 1610Z 293DEG 20KT 3264 8026PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1216 PM EDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM TSTM WND DMG 1 ENE MAYBANK BRIDGE 32.76N 79.99W
07/09/2016 CHARLESTON SC SOCIAL MEDIA
TWITTER REPORT OF MULTIPLE TREES DOWN...INCLUDING ONE
BLOCKING MAYBANK HIGHWAY AND ON POWERLINES NEAR THE
INTERESCTION OF WOODLAND SHORES RD ON JAMES ISLAND
&&
EVENT NUMBER CHS1600569
CBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1241 PM EDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM TSTM WND DMG 2 WNW MAYBANK BRIDGE 32.76N 80.04W
07/09/2016 CHARLESTON SC PUBLIC
REPORT OF A LARGE TREE DOWN ACROSS RUSHLAND LANDING RD
ON JOHNS ISLAND...BLOCKING ACCESS TO THE NEIGHBORHOOD
&&
EVENT NUMBER CHS1600570
CBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1247 PM EDT SAT JUL 9 2016
SCZ050-091730-
CHARLESTON SC-
1247 PM EDT SAT JUL 9 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
UNTIL 130 PM EDT...
AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WADMALAW ISLAND...OR 14 MILES NORTHEAST OF
EDISTO BEACH...MOVING EAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
CHARLESTON...HOLLYWOOD...FOLLY BEACH...RAVENEL...SEABROOK ISLAND...KIAWAH
ISLAND...MEGGETT AND ROCKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3258 7999 3256 8005 3252 8015 3252 8018
3253 8021 3252 8022 3253 8026 3254 8026
3257 8036 3279 8032 3266 7987
TIME...MOT...LOC 1646Z 278DEG 16KT 3265 8016
CBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1255 PM EDT SAT JUL 9 2016
GAZ087-088-100-091745-
BULLOCH GA-SCREVEN GA-JENKINS GA-
1255 PM EDT SAT JUL 9 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...JENKINS AND
SCREVEN COUNTIES UNTIL 145 PM EDT...
AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GARFIELD...OR 12 MILES SOUTHWEST OF MILLEN...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MIDDLEGROUND...WESTSIDE...BUTTS...PORTAL...ROCKY FORD...HOPEULIKIT...
SCARBORO AND EMMALANE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3281 8213 3266 8173 3245 8187 3251 8197
3252 8198 3254 8203 3256 8203 3261 8200
3266 8208 3280 8214
TIME...MOT...LOC 1654Z 300DEG 16KT 3270 8212
CBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 PM EDT SAT JUL 9 2016
GAZ088-099-100-091830-
BULLOCH GA-CANDLER GA-SCREVEN GA-
144 PM EDT SAT JUL 9 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...CANDLER AND
SCREVEN COUNTIES UNTIL 230 PM EDT...
AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MIDDLEGROUND...MOVING EAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
STATESBORO...METTER...MIDDLEGROUND...WESTSIDE...BROOKLET...PORTAL...PULASKI
AND REGISTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3265 8187 3258 8153 3226 8160 3230 8183
3242 8210
TIME...MOT...LOC 1743Z 288DEG 15KT 3255 8183
CBThe Charleston,SC radar (KCLX), 100 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
The public reported quarter sized hail at Willow Lake golf course.
Bulloch County dispatch reported a tree down on power lines near the intersection of Burkhalter Road and Highway 67.
Effingham County dispatch reported numerous trees down across the town of Clyo.
Effingham County dispatch reported a tree down near the intersection of Rahn Station Road and Lewis Rahn Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652014, 652015, 652016, 652017.